Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 24, 2001

Blood Tests and Insulin Injections, Insulin

Question from Chilhowie, Virginia, USA:

About three weeks ago, my son started taking 70/30 insulin, and his injection sites are beginning to get red (sometimes small as a top of an eraser, but then sometimes as large as a nickel). By the next morning, the redness is gone, but for the day it stays red. Could this be a reaction to the insulin? If he is taking the needle and injecting straight in instead of the 30-90 degree angle could this be the cause?

Answer:

I find this type of clinical issue puzzling and frustrating and perhaps occurring more often. I cannot tell from your question if your son was on a different type type or regimen of insulin before without problems and only recently has developed the skin issue after switching to 70/30 or if this is his initial insulin treatment, and he’s only had type 1 diabetes now for about three weeks. If this is a switch, then I’d suspect the insulin. If this is newly diagnosed patient, I’d be a little less suspicious of the 70/30 itself.

Is the red spot raised (like a hive) or is it flush with the skin? Does it itch? There are possible “insulin allergies” — which fortunately seem rare and in those unusual circumstances, very special procedures can be done, usually at the guidance of the insulin manufacturer, to desensitize the patient or add medications to the vial to minimize a reaction.

Another explanation might be latex allergy. In the past (and I believe currently), the stopper of the vial was made of rubber. Thus the insulin needles are coated with a small amount of the rubber (latex) during the insulin draw and then the rubber is exposed to the skin during the injection. I have heard of people advising to quickly “cleanse” the needle with the alcohol wipe prior to injection to try to wipe away any latex residue.

I had a patient with skin eruptions at his injection sites for the longest time and we tried a variety of maneuvers (changed bottles, manufactures, wiped the needles, had allergy testing); never had to “desensitize” as the rash eventually never recurred.

DS